Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Goodland, KS

June 25, 20175 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Jun 25, 2017, 10:22 AM CDT for 5 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 10:22 AM CDT (15:22 UTC)
Expired
Jun 25, 2017, 11:15 AM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS53 KGLD 251522
FFWGLD
KSC063-109-179-181-193-251615-
/O.NEW.KGLD.FF.W.0026.170625T1522Z-170625T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
922 AM MDT SUN JUN 25 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Thomas County in northwestern Kansas...
  Northern Logan County in west central Kansas...
  Southwestern Sheridan County in northwestern Kansas...
  Southeastern Sherman County in northwestern Kansas...
  Northern Gove County in west central Kansas...

* Until 1015 AM MDT/1115 AM CDT/

* At 921 AM MDT/1021 AM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Colby, Oakley, Quinter, Brewster, Grainfield, Grinnell and Gove. 

This includes Interstate 70 in Kansas between mile markers 30 and
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3880 10060 3911 10148 3914 10148 3913 10155
      3917 10165 3953 10133 3924 10049 3906 10019

$$

TL/JN
1 follow-up statement
015 
WGUS73 KGLD 251553
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
953 AM MDT SUN JUN 25 2017

KSC063-109-179-181-193-251615-
/O.CON.KGLD.FF.W.0026.000000T0000Z-170625T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Logan KS-Sheridan KS-Sherman KS-Gove KS-
953 AM MDT SUN JUN 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM MDT/1115
AM CDT/ FOR SOUTHERN THOMAS...NORTHEASTERN LOGAN...SOUTHWESTERN
SHERIDAN...SOUTHEASTERN SHERMAN AND NORTHERN GOVE COUNTIES...

At 952 AM MDT/1052 AM CDT/, Doppler radar indicated thunderstorms 
producing very high rainfall rates across the warned area.  Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Colby, Oakley, Quinter, Grainfield, Grinnell, Gove and Levant. 

This includes Interstate 70 in Kansas between mile markers 39 and
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3880 10060 3914 10147 3914 10149 3915 10149
      3946 10126 3926 10072 3906 10019

$$

TL/JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 8:18 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 25, 8:18 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
718 AM MDT Sun Jun 25 2017

.UPDATE...
Issued at 718 AM MDT Sun Jun 25 2017

Update to forecast to adjust pops upward for the band of moderate
to heavy showers Currently moving south thru the area. No other
changes at this time.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM MDT Sun Jun 25 2017

Today-tonight...moisture in the 700-500mb layer increases from the
northwest through sunrise before starting to exit the area to the
east/southeast during the afternoon hours as a weather disturbances
moves through. Area is under influence of right rear quad of upper
jet helping support shower and thunderstorm production. Plentiful
moisture in the 850-700mb layer and an east/southeast wind will
cause high temperatures to be cooler then previously expected.
Blending 850mb temperatures from the past several days and
mos/2m/bias corrected grids supports readings in the low to mid 70s.
Could see a few showers/isolated thunderstorms generally east of
the CO/KS border tonight. Low temperatures in the low to mid 50s.

Monday-Monday night...most of the area looks to be precipitation
free during the morning as drier air aloft moves in. During the
afternoon hours a slight increase in mid level moisture is forecast
while below 700mb moisture remains quite high per model rh. Cant
rule out some thunderstorms in the Flagler area and east of the
CO/KS border. For the nighttime hours front range convection per 700-
500mb moisture (NAM) is forecast to slide southeast into our west
and southern zones through midnight then generally out of the area
by sunrise. Afternoon temperatures in the low 80s looks good per
850mb temperatures. Low temperatures in the mid 50s to low 60s.

Tuesday-Tuesday night...southerly winds increase through the day
allowing low level moisture to stream into the area. Afternoon
temperatures rise into the low 90s supporting modest instability. A
weather disturbance is forecast to move into the area during the mid
to late afternoon hours supporting some low chance pops for
thunderstorms generally along/west of the CO/KS border. This
disturbance continues east during the night supporting a continued
chance for showers/thunderstorms. Low temperatures in the mid 50s to
around 60 in far eastern Colorado, low to upper 60s elsewhere.

.LONG TERM...(Wednesday through Saturday)
Issued at 314 AM MDT Sun Jun 25 2017

Wednesday-Thursday: Both days will see zonal flow aloft with
embedded shortwaves moving across the area. Each afternoon and
evening, there will be a chance for thunderstorms, some which may
become strong or severe. For temps, both days look to be near
climatological normals.

Friday-Sunday: A cold front should push through the area some time
Thursday night into Friday morning. Showers and thunderstorms will
be possible again Friday afternoon through the overnight. Boundary
does not progress very far south of the CWA before becoming
stationary across southern and eastern portions of Kansas by Friday
evening. On Saturday, NW flow aloft and a series of shortwaves will
bring another chance of thunderstorms. As for now, biggest threat
area looks to be along and north of I-70. Model soundings for
Saturday suggest a chance for more strong to severe storms if
convection can initiate. Temperatures will gradually warm through
the period, ending up above normal by Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 400 AM MDT Sun Jun 25 2017

KGLD, vfr conditions expected through 14z with vcsh and winds from
the southeast 5-10kts. From 15z-21z mvfr cigs expected with an
east to southeast wind around 11kts and showers at/around the
terminal. 22z-07z cigs rise just above mvfr level with winds from
the southeast around 11kts. After 08z winds veer to the south
around 6kts with vfr conditions expected.

KMCK, vfr conditions expected through the period. Will have a
chance for showers and possible thunderstorms from taf issuance
through about 21z as a weather disturbance aided by jet stream
winds aloft moves southeast across the terminal. Winds from the
northeast then east at speeds under 10kts. After 21z winds slowly
veer to the east-southeast under 10kts with dry conditions
expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Jun 25, 4:30 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 AM MDT Sun Jun 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
330 AM MDT Sun Jun 25 2017 /430 AM CDT Sun Jun 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There will be a marginal risk of severe thunderstorms each afternoon
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 25, 9:02 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 AM MDT Sun Jun 25 2017

COZ090-KSZ001>003-013>016-028-029-251615-
Yuma County-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-
Graham-Logan-Gove-
Including the cities of Yuma, Wray, St. Francis, Bird City,
Atwood, Oberlin, Goodland, Colby, Hoxie, Hill City, Oakley,
Quinter, Grinnell, and Grainfield
802 AM MDT Sun Jun 25 2017 /902 AM CDT Sun Jun 25 2017/

...LOCALLY HEAVY RAINFALL POSSIBLE THIS MORNING...

Showers and embedded thunderstorms will continue to move across
the region this morning. Localized heavy rain is possible which
could lead to ponding on roadways.
Special weather statement, Jun 25, 9:11 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
811 AM MDT SUN JUN 25 2017

KSZ001-002-013-014-251445-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
811 AM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 AM MDT/945 AM CDT/...

At 811 AM MDT/911 AM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Bird City, or 15 miles northeast of
Goodland, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodland, Brewster, Levant and Edson.

This includes Interstate 70 in Kansas between mile markers 24 and 46.

LAT...LON 3941 10176 3965 10153 3954 10105 3918 10134
TIME...MOT...LOC 1411Z 296DEG 23KT 3954 10157

TL/JN
Special weather statement, Jun 25, 9:37 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 AM MDT SUN JUN 25 2017

KSZ001-013-251500-
Sherman KS-Cheyenne KS-
837 AM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE AND
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 AM MDT/1000 AM
CDT/...

At 836 AM MDT/936 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Ruleton, moving southeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodland, Kanorado, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 0 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3945 10139 3942 10139 3913 10167 3913 10168
      3932 10205 3947 10205 3966 10186
TIME...MOT...LOC 1436Z 306DEG 38KT 3949 10190

TL/JN
Special weather statement, Jun 25, 9:56 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
856 AM MDT SUN JUN 25 2017

KSZ013-014-251530-
Thomas KS-Sherman KS-
856 AM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL THOMAS AND SHERMAN
COUNTIES UNTIL 930 AM MDT/1030 AM CDT/...

At 855 AM MDT/955 AM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles northwest of Goodland, moving southeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodland, Brewster, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 4 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 10160 3934 10201 3957 10179 3957 10157
      3944 10129 3913 10156 3913 10158
TIME...MOT...LOC 1455Z 303DEG 26KT 3942 10176

TL/JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:11 AM CDTSpecial Weather StatementGLDSherman34 min
Jun 25, 9:30 AM CDTFlash Flood WarningGLDSherman, Thomas60 min
Jun 25, 9:37 AM CDTSpecial Weather StatementGLDSherman23 min
Jun 25, 9:56 AM CDTSpecial Weather StatementGLDSherman34 min
Jun 25, 4:40 PM CDTSpecial Weather StatementGLDRawlins65 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.